Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Morristown, TN

July 5, 2018Lee County, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 5, 2018, 7:12 PM EDT for Lee County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2018, 7:12 PM EDT (23:12 UTC)
Expired
Jul 5, 2018, 9:54 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Lee County, VA

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WGUS54 KMRX 052312
FFWMRX
VAC105-060215-
/O.NEW.KMRX.FF.W.0018.180705T2312Z-180706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
712 PM EDT THU JUL 5 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Northeastern Lee County in southwestern Virginia...

* Until 1015 PM EDT.

* At 711 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Pennington Gap, St. Charles and Dryden. 

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3687 8285 3673 8306 3676 8313 3678 8313
      3680 8310 3683 8310 3685 8307 3686 8303
      3685 8301 3686 8299 3687 8291 3689 8288

$$

JLB
1 follow-up statement
948 
WGUS74 KMRX 060154
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
954 PM EDT THU JUL 5 2018

VAC105-060203-
/O.CAN.KMRX.FF.W.0018.000000T0000Z-180706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee VA-
954 PM EDT THU JUL 5 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LEE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures and 
watch for areas of high water.

LAT...LON 3687 8285 3673 8306 3676 8313 3678 8313
      3680 8310 3683 8310 3685 8307 3686 8303
      3685 8301 3686 8299 3687 8291 3689 8288

$$

JLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:26 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 5, 3:26 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
326 PM EDT Thu Jul 5 2018

.SHORT TERM...(Tonight and Friday)...Isolated to scattered showers
and storms will continue to develop this afternoon and continue into
the evening hours. Current CU field suggest the greatest chance for
these showers and storms will be south of I-40 and across our
eastern mountains. However, any storms that develop over the
eastern mountains could still drift into central and northern valley
locations later this afternoon and evening. A few of these storms
may become strong to severe as we have a moist and unstable airmass
in place. Heavy rain and gusty winds will be the main concerns.

Current thinking is that the activity developing near the cold front
across the Ohio River Valley will continue to develop and spread
southward this evening and overnight. Models show this activity
weakening as it draws closer to our area. The main question is does
it completely fall apart before reaching us. Showers and storms then
redevelop tomorrow morning across our northern areas out ahead of
the front. These showers and storms then continue to develop and
move southward toward the central and southern valley through the
day. With little to no shear in place the threat for severe weather
is very low. However, of few of these storms could again be strong
to severe as soundings are moderately unstable. The main threat for
tomorrow is again heavy rain and gusty winds.

Lows tonight will be in lower 70s for most. Highs will be cooler
tomorrow due to the cloud cover in place from showers and storms.
Highs in the low to mid 80s are expected.

.LONG TERM...(Friday night through Wednesday)...Upper level ridge
shifts west and upper level trough settles along east coast. A
weak cold front will also sink south of the region. Another upper
level ridge then builds over the Great Lakes and Ohio Valley.
Scattered showers and a few storms will continue Friday night as
front moves south. Saturday drier air mass filters into the
northern sections of the region but clouds continue in the south
closer to the front. Moisture will still be around southern
sections so there will be a chance of showers and storms. Highs
will be much cooler in the upper 70s to mid 80s. Saturday night
more dry air will filter in and lows will be mainly in the 60s.
Sunday and Monday the Upper ridge strengthens over the region and
this will keep rain chances very low and air mass still rather dry
with lower night time and day time temperatures. Tuesday through
Thursday the ridge begins to break down and moisture increases
from the south. Temperatures will creep back up to the lower 90s
and diurnal slight chance showers and storms will return.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  88  71  85 /  50  70  40  40
Knoxville McGhee Tyson Airport, TN  73  86  68  85 /  50  70  30  20
Oak Ridge, TN                       73  85  68  85 /  50  70  30  20
Tri Cities Airport, TN              70  83  65  83 /  50  70  30   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

SR/TD
Hazardous weather outlook, Jul 5, 3:28 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
328 PM EDT Thu Jul 5 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
328 PM EDT Thu Jul 5 2018 /228 PM CDT Thu Jul 5 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A frontal boundary will build south across the Southern
Appalachians on Friday, producing scattered to numerous showers
and thunderstorms. There is a small chance that a few of these
storms may become strong to severe. Damaging winds, hail up to
quarter size, frequent lightning, and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

In the hours before

Special weather statement, Jul 5, 5:59 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
559 PM EDT THU JUL 5 2018

TNZ035-067-052230-
Roane TN-Morgan TN-
559 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN AND NORTHWESTERN
ROANE COUNTIES UNTIL 630 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockwood, Wartburg, Midtown, Harriman, Oakdale, Pine Orchard,
Dearmond, Coalfield and Frozen Head State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 8469 3587 8473 3589 8471 3590 8468
      3599 8472 3606 8479 3612 8453 3598 8443
TIME...MOT...LOC 2159Z 053DEG 10KT 3602 8454

JLB
Special weather statement, Jul 5, 6:08 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
608 PM EDT THU JUL 5 2018

TNZ044>047-052245-
Washington TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
608 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...
NORTHEASTERN UNICOI AND SOUTHWESTERN CARTER COUNTIES UNTIL 645 PM
EDT...

At 608 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hampton, or near Elizabethton, moving west at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Elizabethton, Erwin, Central, Hampton, Midway, Pine
Crest, Banner Hill, Unicoi, Watauga, Limestone Cove, Milligan
College, Roan Mountain and Roane Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8240 3638 8245 3636 8212 3619 8209
TIME...MOT...LOC 2208Z 081DEG 8KT 3628 8220

JLB
Special weather statement, Jul 5, 6:16 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
616 PM EDT THU JUL 5 2018

VAZ001-002-052300-
Wise VA-Lee VA-
616 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE AND NORTHWESTERN
WISE COUNTIES UNTIL 700 PM EDT...

At 615 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayking to near Holmes Mill. These storms
were nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pennington Gap, Appalachia, Pound, St. Charles, Dryden and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 8255 3669 8296 3677 8313 3680 8310
      3683 8310 3685 8307 3685 8301 3689 8288
      3693 8286 3698 8287 3699 8284 3701 8283
      3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2215Z 210DEG 2KT 3710 8273 3683 8302

JLB
Special weather statement, Jul 5, 6:40 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
640 PM EDT THU JUL 5 2018

NCZ060-061-052315-
Clay NC-Cherokee NC-
640 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE AND CLAY
COUNTIES UNTIL 715 PM EDT...

At 640 PM EDT, Doppler radar was tracking a strong thunderstorm near
Andrews, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andrews, Murphy, Hayesville, Tusquitee, Brasstown and Marble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3511 8409 3526 8379 3524 8374 3521 8371
      3520 8373 3519 8371 3516 8374 3515 8373
      3515 8372 3516 8366 3515 8365 3514 8366
      3514 8364 3512 8364 3499 8379 3499 8397
TIME...MOT...LOC 2240Z 050DEG 11KT 3516 8378

JLB
Special weather statement, Jul 5, 6:42 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
642 PM EDT THU JUL 5 2018

VAZ001-002-005-052330-
Scott VA-Wise VA-Lee VA-
642 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE...WESTERN SCOTT AND
SOUTHWESTERN WISE COUNTIES UNTIL 730 PM EDT...

At 642 PM EDT, Doppler radar was tracking a strong thunderstorm near
Big Stone Gap, or 12 miles southwest of Norton, moving southwest at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Stone Gap, Pennington Gap, St. Charles, Duffield, Jasper, Dryden
and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3678 8265 3659 8287 3659 8297 3674 8315
      3675 8313 3678 8313 3680 8310 3683 8310
      3685 8307 3686 8303 3685 8301 3686 8299
      3687 8291 3690 8287 3692 8287
TIME...MOT...LOC 2242Z 044DEG 8KT 3681 8280

JLB
Special weather statement, Jul 5, 6:44 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
644 PM EDT THU JUL 5 2018

TNZ044>047-052330-
Washington TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
644 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...
NORTHEASTERN UNICOI AND WEST CENTRAL CARTER COUNTIES UNTIL 730 PM
EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over
Central, or over Elizabethton, moving west at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Johnson City, Elizabethton, Jonesborough, Gray, Oak Grove, Central,
Midway, Pine Crest, Hampton, Spurgeon, Unicoi, Watauga, Milligan
College and Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3620 8248 3643 8253 3643 8240 3642 8241
      3643 8239 3642 8238 3642 8237 3641 8238
      3639 8238 3640 8237 3640 8229 3642 8224
      3640 8219 3624 8217
TIME...MOT...LOC 2244Z 083DEG 8KT 3633 8228

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:16 PM EDTSpecial Weather StatementMRXCity of Norton44 min
Jul 5, 6:42 PM EDTSpecial Weather StatementMRXLee48 min
Jul 5, 7:24 PM EDTAreal Flood AdvisoryMRXLee, Scott2 hr

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.